December 30th, 2013

Maximum Safe Intake of Vitamin E

I'm not sure if this research has been posted on IUD Divas before regarding the safely of high-doses of vitamin E (couldn't find it when I searched) to decrease bleeding and spotting, but I know there has been some concerns among members about toxicity and adverse reactions to daily intake of the vitamin. This research is good news for those people like myself who are weary of taking too much vitamin E. The full paper can be found here. Well worth a read.

Abtract:

A robust database shows that dietary supplements of vitamins E and C are safe for the general population. Because these nutrients supply antioxidant and other functions for homeostasis and protection against free radical damage, supplementation has been intensively studied. Because of perceived benefits, many persons consume quantities of vitamins E and C well above the recommended dietary allowances. As safety guidance, tolerable upper intake levels have been established by the Food and Nutrition Board, Institute of Medicine, at 1000 mg for vitamin E and 2000 mg for vitamin C in adults. Many clinical trials with these vitamins have involved subjects with various diseases, and no consistent pattern of adverse effects has occurred at any intake. Numerous studies of vitamin C supplementation have provided no pattern of evidence to support concerns about safety other than occasional gastrointestinal upset or mild diarrhea resulting from the osmotic effects of unabsorbed quantities of vitamin C. Evidence of bleeding effects and other potential adverse effects of high vitamin E intakes in humans is not convincing. Evidence of adverse effects of vitamin C that result from its effects on iron absorption and metabolism has not been confirmed in clinical trials. Thus, we conclude from clinical trial evidence that vitamin E supplements appear safe for most adults in amounts ≤1600 IU (1073 mg RRR-α-tocopherol or the molar equivalent of its esters) and that vitamin C supplements of ≤2000 mg/d are safe for most adults.
Unfocused.
  • velena

Ow Ow Ow

I'm about to get my first period after getting my Paragard inserted, and things are hurtin'. I'm not "scheduled" to get my period for 4 days, but I've been spotting for the last three days. My favorite pair of undies is ruined. Today, I'm getting strong cramps. I'm sitting at my desk at work resisting the urge to curl up in a fetal position.

Someone please tell me this will get better. I want to stick it out, I just need a little reassurance right now and you all seem like really nice folks from all the posts I've read. I know I'm repeating issues that other people have already brought up, especially with the paragard, so I'm sorry about that, but I was hoping I could get some encouragement to hang in there.

I'm 29, NP, used to take the Pill but had been off it for about a year before getting my paragard last month. My insertion was a breeze and I'm so thrilled not to have to worry constantly that I'm pregnant. (Condoms: I don't trust 'em.) I have chronic major depression, so I chose the paragard to avoid hormones that might worsen my depression. I also liked the idea of a non-hormonal birth control. I generally have heavy periods, but rarely cramps. I'm worried my period is going to be crazy heavy when it finally starts. I think I'll be wearing black pants to work all week...

So does it get better? Will the spotting and this awful cramping eventually cease and desist after 3-6 months? Can I make it that long? Someone slap me and tell me to suck it up.

Weight gain

I know that weight gain can be a side effect of IUDs. I had one inserted in the beginning of November and I'm having quite a few issues with it. I'm willing to wait a while longer to see if it will settle but I'm really curious about something. When they say weight gain, what is the cause? Is it because people crave food more and eat more so they gain weight? Or is it just that the body starts working differently and stores everything as fat? I feel like I crave junk food so much more now than before I had the IUD and I'm slowly gaining weight. I used to crave junk food like crazy right before my period and now I feel like that all the time. It doesn't matter if my period is coming soon or not. By the way I have Skyla. I also seem to crave things I don't even really like such as pringles. Could my cravings be a side effect? If so is it likely it will go away if I wait a while or will it probably stick around?
I also don't really have a sex drive anymore. That's pretty common right? Does it get better?
Thanks!

IUD perforation

Hi all! You guys have helped me a ton in research during the whole IUD experience.

I initially had paragard put in March 2013. I had no big problems with this until November 2013. (Yes I had heavier periods and cramping like most others). In November, I fell down about 10 steps and knocked the paragard around.

So after my wonderful DH "reminded me" I had been on my period for about 3 weeks (I had been on a week before my fall). I made an appt to see my doctor. They did an ultrasound and saw that the paragard had shifted so I had to make another appointment for removal and replacement. My doctor did not ever say whether there was a perforation, but the ultrasound shows that the T was sticking through my cervix.

I had my second paragard put in at the beginning of December with the aid of the ultrasound. This time there was a LOT more pain than before. I tossed that up to my uterus being inflamed and irritated from having the old paragard sticking out of it.

All this time I have been bleeding. I would not call this spotting as there is no end to it. It's been like a constant light period (enough that I am wearing a light to regular tampon daily). I do have my follow up and well woman schedule for the end of January so I will check with my doctor about it then.

Do any of you have any experience with having a steady light flow after insertion? And when did it finally end? Any tips/tricks? Do I need to worry about anemia? etc.

Thanks!

Laura